Alert archive / Kansas / Hard Freeze Warnings in 2017
Hard Freeze Warning 2, NWS Dodge City, KS
NWS Dodge City, KS issued this hard freeze warning at Oct 27, 2017, 10:52 AM CDT for Barber County, Comanche County, Pratt County, Kansas. It took effect at Oct 28, 2017, 12:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 27, 2017, 10:52 AM CDT (15:52 UTC)
- In effect from
- Oct 28, 2017, 12:00 AM CDT
- Expired
- Oct 28, 2017, 8:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
Counties Barber County, KS, Comanche County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 97 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 3.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -144 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
791 WWUS73 KDDC 271552 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1052 AM CDT Fri Oct 27 2017 KSZ030-031-043>046-061>066-074>080-084>088-271700- /O.CAN.KDDC.HZ.A.0002.171028T0700Z-171028T1300Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Morton-Stevens-Seward-Meade-Clark- Including the cities of Wakeeney, Pheifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, and Minneola 1052 AM CDT Fri Oct 27 2017 /952 AM MDT Fri Oct 27 2017/ ...HARD FREEZE WATCH IS CANCELLED... The National Weather Service in Dodge City has cancelled the Hard Freeze Watch. We had a hard killing freeze occur for these areas Friday morning. Therefore there is no need for the hard freeze watch for Saturday morning. Temperatures however will fall into the mid to upper teens for tonight. $$ KSZ081-089-090-281030- /O.UPG.KDDC.HZ.A.0002.171028T0700Z-171028T1300Z/ /O.NEW.KDDC.HZ.W.0002.171028T0500Z-171028T1300Z/ Pratt-Comanche-Barber- Including the cities of Pratt, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 1052 AM CDT Fri Oct 27 2017 ...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY... The National Weather Service in Dodge City has issued a Hard Freeze Warning, which is in effect from Midnight to 8 AM CDT Saturday. The Hard Freeze Watch is no longer in effect. * TEMPERATURE...Temperatures 18 to 22 degrees Tonight. * IMPACTS...Crops and sensitive vegetation will be damaged due to temperatures well below freezing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hard Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation.&& $$
2 follow-up statements
056 WWUS73 KDDC 280952 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 452 AM CDT Sat Oct 28 2017 KSZ081-089-090-281300- /O.CON.KDDC.HZ.W.0002.000000T0000Z-171028T1300Z/ Pratt-Comanche-Barber- Including the cities of Pratt, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 452 AM CDT Sat Oct 28 2017 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * TEMPERATURE...Temperatures 18 to 22 degrees Tonight. * IMPACTS...Crops and sensitive vegetation will be damaged due to temperatures well below freezing. This will mark the end of the growing season. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hard Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
750 WWUS73 KDDC 281231 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 731 AM CDT Sat Oct 28 2017 KSZ081-089-090-281345- /O.EXP.KDDC.HZ.W.0002.000000T0000Z-171028T1300Z/ Pratt-Comanche-Barber- Including the cities of Pratt, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 731 AM CDT Sat Oct 28 2017 ...HARD FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING... $$
What forecasters said that day
The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this hard freeze warning went out at Oct 27, 6:00 AM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, Oct 27, 6:00 AM CDT, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 600 AM CDT Fri Oct 27 2017 ...Updated Aviation... .SHORT TERM...(Today and tonight) Issued at 216 AM CDT Fri Oct 27 2017 Areas north of a Hays to Dodge to Garden and Syracuse/Johnson line appear to have a great chance of meeting the true Hard Freeze criteria this morning (28 F or cooler for at least 4 hours). The next tier of counties or so south may also fall to the mid 20s, but perhaps only for a couple of hours. This assessment is based on the current HRRR trends for the early morning and assuming it will be close. With this in mind, we will likely wait until 15Z, after the diurnal curve turns, before upgrading counties to warning for again tonight. High confidence exists that the remainder of the area will see seeing hard freeze conditions tonight and early Saturday morning. Highs this afternoon will be somewhat limited due to the neutral to weakly warm temperature advection. Most models warm temperatures to the mid and upper 40s this afternoon, and with deep mixing still ongoing, dew points will fall to the single digits by late morning and to near 0 in some areas by the mid afternoon. The low relative humidity and gusty winds will lead to significant fire weather risk (see fire weather section in this discussion below). Widespread subfreezing temperatures are expected tonight, with low lying areas of the Ark valley possible bottoming out in the teens by 12Z Saturday. Look for an update/upgrade to warning of the hard freeze watch later this morning. .LONG TERM...(Saturday through Thursday) Issued at 216 AM CDT Fri Oct 27 2017 We will add about 10 degrees by Saturday afternoon and another 20 degrees into the mid 70s for highs by Sunday afternoon, before another cold front drives through our area Sunday night. This will be under a dry northwest flow pattern although by Tuesday the EC/GFS both indicate a southern Plains shortwave producing light/low value QPF across western KS and the Panhandles/West TX. Tuesday through Friday will represent yet another warming trend from highs in the 40s to the upper 60s/70s. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 600 AM CDT Fri Oct 27 2017 VFR/SKC through Saturday morning. After 15z this morning, expect NW winds to increase once again at all airports, with gusts near 30-32 kts. Pressure gradients and winds will begin to weaken around 21z, as Canadian surface high enters western Nebraska. High pressure will settle directly southward over the terminals tonight into Saturday morning, resulting in excellent flying conditions with a clear sky and light winds. && .FIRE WEATHER... Issued at 1129 PM CDT Thur Oct 26 2017 Red Flag warning has been hoisted for entire area west of highway 283 for Friday afternoon. Last WRF ARW/NMM showing quite dry dew points spreading farther east in the afternoon. Winds will be well over the minimum 20 mph threshold with afternoon gusts again approaching 40 mph. && .PRELIMINARY POINT TEMPS/POPS... DDC 47 20 59 35 / 0 0 0 0 GCK 47 21 59 34 / 0 0 0 0 EHA 46 26 60 38 / 0 0 0 0 LBL 48 22 60 35 / 0 0 0 0 HYS 47 21 58 33 / 0 0 0 0 P28 50 23 59 33 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Hard Freeze Warning until 9 AM CDT /8 AM MDT/ this morning for KSZ030-031-043>046-061>065-074>080-084>088. Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 7 PM CDT /6 PM MDT/ this evening for KSZ030-043>045-061>064-074>078- 084>088. Hard Freeze Watch from late tonight through Saturday morning for KSZ030-031-043>046-061>066-074>081-084>090. Freeze Warning until 9 AM CDT this morning for KSZ066-081-089- 090. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Turner FIRE WEATHER...Russell
Hazardous weather outlook, Oct 27, 2:44 AM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 244 AM CDT Fri Oct 27 2017 KSZ030-031-043>046-061>066-074>081-084>090-280745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 244 AM CDT Fri Oct 27 2017 /144 AM MDT Fri Oct 27 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Dry and windy conditions this afternoon will lead to critical fire weather conditions. A Red Flag warning is in effect from the US Highway 283 corridor, west to Colorado. Hard freezing temperatures across much of the area this morning, and all of the area tonight. Day 1 Hazards ------------- * Non-thunderstorm wind: Limited risk * Freeze: Extreme risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Widespread hard freezing temperatures expected Saturday morning. Elevated Fire weather potential Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Oct 27, 8:32 AM CDT, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
832 AM CDT Fri Oct 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM Non-Tstm Wnd Gst 6 NW Scott City 38.55N 100.97W
10/26/2017 M58 MPH Scott KS Mesonet
&&
SMRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 10:14 PM CDT | Red Flag Warning | DDC | Clark, Finney, Ford, Grant, Gray, Hamilton and 12 more | 21 hr |
Nearby
Hard Freeze Warnings in Kansas, 2017Every hard freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.